Format

Send to

Choose Destination
Am J Health Syst Pharm. 2004 May 1;61(9):899-912; quiz 913-4.

Discontinuation and reinstitution of medications during the perioperative period.

Author information

1
Department of Pharmacy Services, University Hospital, Cincinnati, OH 45219-2316, USA. passse@healthall.com

Abstract

PURPOSE:

The issues regarding the discontinuation and reinstitution of long-term therapies, including cardiovascular agents, anticoagulants and antiplatelet agents, central nervous system agents, and herbal medicines, in the perioperative period are discussed.

SUMMARY:

It is estimated that one fourth of all patients undergoing a surgical procedure are taking long-term medications. The issues surrounding the decision to discontinue such medications before surgery and when to reinstitute them are complex. In the preoperative period, it is important to avoid the use of medications that may negatively interact with anesthetic agents. Postoperatively, the concern shifts toward avoiding withdrawal symptoms that may develop and possible progression of the underlying disease if the medications are not restarted in a timely fashion. The potential for decreased gastrointestinal motility in the postoperative patient, which may reduce the efficacy of oral medications, must also be considered. Antihypertensive medications may cause cardiovascular complications, such as hypotension or myocardial ischemia. Psychoactive medications may cause prolonged sedation and withdrawal symptoms may develop. Antithrombotic agents may increase the risks of bleeding during surgery. Several herbal medicines may cause a combination of these effects.

CONCLUSION:

The decision to withhold and restart medications should be based on available clinical data and expert opinion. Health care professionals should exercise diligence in obtaining an accurate medication history on all preoperative patients and in reviewing the medications in the postoperative orders.

Comment in

PMID:
15156966
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center